Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

April 18, 2002Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2002, 8:47 PM EDT for Muskegon County, Oceana County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 8:47 PM EDT (00:47 UTC)
Expired
Apr 18, 2002, 9:45 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 190047
SVRGRR
MIC121-127-190145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 945 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTH OF HART TO 28     
  MILES WEST OF GRAND HAVEN...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ROTHBURY AROUND 855 PM EDT
   WABANINGO...MONTAGUE AROUND 900 PM EDT
   WHITEHALL AROUND 905 PM EDT
   LAKEWOOD CLUB AROUND 920 PM EDT
   ST. HUBERTS...DALTON AROUND 925 PM EDT
   TWIN LAKE...NORTH MUSKEGON AROUND 930 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

&&
LAT...LON 4364 8645 4312 8678 4319 8617 4361 8605
$$
DUKE/EO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 3:10 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU APR 18 2002

SHORT TERM DISCUSSION...
THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR
IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE
FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS
BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL
WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW
NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY
TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE
MAIN FEATURES.

AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE
LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET
AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF
40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL
FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA
OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION.

THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS
TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT.
WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER
VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS.
HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING
CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT
CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK.

WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH
AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY
SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE
SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND
SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH.

FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES
WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY
BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO
+17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS
WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL
CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE
COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH
CLOSER TO NORMAL...IN THE 30S.

GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER
POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC
ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT
OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S.

SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS
IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE
AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS
ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN
THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY
NIGHT. LOWS AROUND 30 TO THE LOWER 30S.

DUKESHERER

EXTENDED FORECAST
LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING
WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST
ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME
THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE
CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO
-4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES
POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST
SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE.
WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE
IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS
ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO
WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE.
WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES
INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING
SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH
CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND
WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY
BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN.

93

.GRR...NONE.

In the hours before

Special weather statement, Apr 18, 7:45 PM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF NORTHERN AND WESTERN LOWER MICHIGAN EFFECTIVE UNTIL 100
AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

&&

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:14 PM EDTSevere Thunderstorm WarningGRRLake, Newaygo61 min
Apr 18, 8:37 PM EDTSpecial Marine WarningGRR53 min
Apr 18, 8:37 PM EDTSpecial Marine WarningGRR53 min
Apr 18, 8:37 PM EDTSpecial Marine WarningGRR53 min
Apr 18, 9:19 PM EDTSevere Thunderstorm WarningGRRLake, Newaygo41 min
Apr 18, 9:44 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm46 min
Apr 18, 10:16 PM EDTSevere Thunderstorm WarningGRRClare, Isabella59 min
Apr 18, 10:21 PM EDTSpecial Marine WarningGRR39 min
Apr 18, 10:21 PM EDTSpecial Marine WarningGRR39 min
Apr 18, 10:21 PM EDTSpecial Marine WarningGRR39 min
Apr 18, 10:37 PM EDTSevere Thunderstorm WarningGRRMontcalm23 min
Apr 18, 10:40 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa50 min
Apr 18, 11:28 PM EDTSpecial Marine WarningGRR92 min
Apr 18, 11:28 PM EDTSpecial Marine WarningGRR92 min
Apr 18, 11:44 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Gratiot, Ionia61 min
Apr 18, 11:52 PM EDTSevere Thunderstorm WarningGRRLake, Mason, Oceana38 min
Apr 19, 12:31 AM EDTSevere Thunderstorm WarningGRRMecosta, Muskegon, Newaygo, Osceola29 min
Apr 19, 12:48 AM EDTSevere Thunderstorm WarningGRRIngham42 min
Apr 19, 3:44 AM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.